Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Explosive diarrhea, cold, ankle pain, dry mouth, lower abdominal pain, IBS, intestinal ache. Meaning?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Symptoms watery / mucus, explosive stools over past 4 days.- 4/5 X pd. (On first 2 days accompanied by feeling very cold and pain in ankle joints.) Mouth very dry. Constant uncomfortable, aching feeling in lower left abdomen. I put it down to food poisoning since it started a few hours after eating out. (Beef stew which tasted excellent but was somewhat lukewarm, I felt.) However, after 4 days of eating very little (toast & marmalade, grilled fish - skin removed, yoghurt - drinking cranberry juice) the diarrhoea continues.
Male. 64
Height. 5.10.
Weight. 14.2.
Relevant medical background. - I was diagnosed with IBS in my early 30's but changing my diet to avoid white bread and similar products fairly well cured that. I have occasional short lived relapses if I indulge in too many biscuits for example. I mention this because the gnawing intestinal ache is very reminiscent of a major symptom from that period.
Posted Tue, 8 May 2012 in Digestion and Bowels
 
 
Answered by Dr. Jasvinder Singh 32 minutes later
Hello XXXXXXX

Thanks for posting your query. I can understand your concern for these symptoms but since your symptoms started after eating outside food, chances are more likely that it is gastroenteritis.

However stress associated with gastroenteritis can precipitate an attack of dehydration setting in because of fluid loss in stools.

For now, drink plenty of water to maintain the hydration levels or take Electrol solution.

The BRAT diet (i.e, bananas, rice, applesauce, toast) or soft easily digestible semisolid diet can also be taken. Further, avoid eating any junk food or oily, spicy food, fatty foods, sugary foods, dairy products, caffeine, and alcohol until recovery is complete.

Take a healthy, balanced and nutritious diet consisting more of fruits, salads, soups and raw vegetables (after proper washing). Medicines such as loperamide (Imodium) and bismuth subsalicylate (Pepto-Bismol) can help relieve symptoms but should be taken under medical supervision.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.











Above answer was peer-reviewed by
 
Follow-up: Explosive diarrhea, cold, ankle pain, dry mouth, lower abdominal pain, IBS, intestinal ache. Meaning? 4 hours later
Dear Dr. XXXXXXX

Thank you for your prompt and helpful response. I had rather expected it would be some form of gastroenteritis, but was concerned at it's duration and severity. I am generally careful about what I eat so cannot really recollect an attack like this.
I note your comment about associated stress. I was on holiday last week. The meal which I ate was on Thursday. I had improved a little by Friday late evening. However, I had to drive home on Saturday, a distance of some 400 miles. That was the worst day and necessitated many stops at motorway service stations. So the stress of motorway driving may very well have exacerbated the condition. Would you agree?
I also note your advice to avoid dairy products until fully recuperated. I had thought that it was helpful to eat yoghurt to restore a healthy bacterial colony in the gut. What advice would you give?
Thank you again and I await hearing from you.

Kind regards,
Ron Lisk.
 
 
Answered by Dr. Jasvinder Singh 16 hours later
Hello,

Thanks for writing back.

Yes stress can be associated with exacerbating the symptoms and the stress associated with symptoms may have aggravated the condition.

Diarrhea can cause lessening of the amount of the enzyme lactase which is needed in order for the body to digest lactose, the sugar found in dairy products. If this “milk sugar” goes undigested, it can result in further symptoms of gas, bloating, nausea and diarrhea.

Supplements that contain healthy bacteria, called probiotics, may help prevent diarrhea especially that associated with antibiotics.

Yogurt with active or live cultures is a good source of these healthy bacteria and is hence useful to replenish the healthy bacteria naturally found in your guts. This can lessen both the severity and the duration of diarrhea. Hence you can take yogurt but avoid other dairy products like milk, butter, ice creams etc.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor